New York, 2005

Damaging Wind in New York, July 12, 2005

July 12, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT - THURSDAY)...
ISOLATED STORMS WILL CONTINUE TO FIRE THROUGH THE EARLY EVENING
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE PRESENCE OF A
WEAK BACK-DOOR FRONT PROVIDES SOME LIFT/CONVERGENCE IN A VERY
UNSTABLE AIR MASS.  LATER TONIGHT...THE AIR WILL STABILIZE AND THE
FRONTAL BOUNDARY SHOULD BEGIN TO WASH OUT.  ONCE AGAIN...PATCHY
AREAS OF VALLEY FOG COULD FORM OVER THE TWIN TIERS.

WEDNESDAY...ANOTHER WARM HUMID DAY IS ON TAP...WITH MORE ISOLATED
THUNDERSTORM COVERAGE NEAR PEAK HEATING IN THE AFTERNOON.  FOR
NOW...WELL KEEP THIS A SILENT 20% PROBABILITY IN THE ZONES...AS
TRIGGERING MECHANISMS SEEM TO BE LACKING...OTHER THAN ANY MESOSCALE
BOUNDARIES.  ONCE AGAIN...THUNDERSTORMS SHOULD DECREASE AFTER
SUNSET.

THURSDAY...WE MAY SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON...AS A COOL FRONT APPROACHES FROM THE
WEST AND ANOTHER NORTHERN-STREAM SHORT-WAVE DROPS INTO UPSTATE NY
FROM THE NORTHWEST.  WE USED 30% PROBABILITIES FOR NOW.  -MJ
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (12/18Z - 13/18Z)...
VFR WITH ISOLD TSRA THRU 00Z. PRETTY LOW CHC TSRA WL AFFECT TERMINAL
OPS AND HAVE LEFT OUT OF FCST. AFT 00Z...VRBL AMTS OF CU/AC WITH
AREAS OF MVFR VSBYS DUE TO HZ/BR. LWR IFR VSBY PSBL AT KELM. OTLK
VFR AFT 12Z. -JAB
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 3:39 AM EST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 12, 4:40 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

&&

DJN
Special weather statement, Jul 12, 5:04 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 PM EDT TUE JUL 12 2005

PAZ047-122300-
LUZERNE PA-
604 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM IN LUZERNE COUNTY...

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PENOBSCOT
  AND WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAUREL RUN AND ASHLEY AT 700 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. VERY HEAVY RAIN MAY PRODUCE LOCALIZED
FLOODING.
Special weather statement, Jul 12, 5:56 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 PM EDT TUE JUL 12 2005

NYZ056-122345-
BROOME NY-
656 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WHITNEY
  POINT..AND MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NANTICOKE AND CASTLE CREEK AT 710 PM EDT
  MAINE AT 725 PM EDT
  UNION CENTER AND JOHNSON CITY AT 735 PM EDT
  WEST CORNERS AND ENDWELL AT 740 PM EDT
  ENDICOTT AND VESTAL AT 745 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Local storm report, Jul 12, 6:21 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0525 PM     TSTM WND DMG     OTSELIC                 42.72N 75.72W
07/12/2005                   CHENANGO           NY   EMERGENCY MNGR

            LARGE TREE DOWN FROM HIGH WINDS.

0550 PM     TSTM WND DMG     LINCKLAEN               42.67N 75.85W
07/12/2005                   CHENANGO           NY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

DJN
Special weather statement, Jul 12, 6:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
746 PM EDT TUE JUL 12 2005

NYZ062-130045-
SULLIVAN NY-
746 PM EDT TUE JUL 12 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHEAST OF WILLOWEMOC TO WILLOWEMOC
  TO PARKSVILLE TO WHITE SULPHUR SPRINGS..AND MOVING SOUTHEAST AT 15
  MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NEVERSINK AND LIBERTY AT 755 PM EDT
  SWAN LAKE AND FERNDALE AT 800 PM EDT
  LOCH SHELDRAKE AND HASBROUCK AT 805 PM EDT
  HURLEYVILLE AND HARRIS AT 810 PM EDT
  WOODBOURNE AND WHITE LAKE AT 815 PM EDT
  MONGAUP VALLEY AND MAPLEWOOD AT 820 PM EDT
  WOODRIDGE AND KIAMESHA AT 825 PM EDT
  THOMPSONVILLE AND MOUNTAIN DALE AT 830 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Local storm report, Jul 12, 7:14 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
814 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE. NUMEROUS TREES UPROOTED.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0525 PM     TSTM WND DMG     OTSELIC                 42.72N 75.72W
07/12/2005                   CHENANGO           NY   EMERGENCY MNGR

            LARGE TREE DOWN FROM HIGH WINDS.

0550 PM     TSTM WND DMG     LINCKLAEN               42.67N 75.85W
07/12/2005                   CHENANGO           NY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

DJN

The radar

The Albany radar (KENX), 117 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 12, 7:40 PM EST
Where
Sullivan County, Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -74.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465991.